Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 4, NWS Topeka, KS

October 29, 201012 counties in Kansas

NWS Topeka, KS issued this red flag warning at Oct 29, 2010, 3:54 AM CDT for 12 counties in Kansas. It took effect at Oct 29, 2010, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2010, 3:54 AM CDT (08:54 UTC)
In effect from
Oct 29, 2010, 1:00 PM CDT
Expired
Oct 29, 2010, 7:00 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3191 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WWUS83 KTOP 290854
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
354 AM CDT FRI OCT 29 2010

...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING.
THE RED FLAG WARNING IS IN EFFECT FROM 1 PM THROUGH 7 PM FRIDAY
FOR A COMBINATION OF CURED FUELS...LOW RELATIVE HUMIDITY...AND
STRONG WINDS ACROSS PARTS OF CENTRAL AND EASTERN KANSAS...

.SOUTH TO SOUTHWEST WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH
WILL COUPLE WITH CURED FUELS AND MINIMUM RELATIVE HUMIDITY VALUES
BETWEEN 15 AND 20 PERCENT BY FRIDAY AFTERNOON. THESE CONDITIONS
WILL BE SUPPORTIVE OF DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH
CHARACTERISTICS.

KSZ008-009-020>022-034>037-300000-
/O.UPG.KTOP.FW.A.0002.101029T1800Z-101030T0000Z/
/O.NEW.KTOP.FW.W.0004.101029T1800Z-101030T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
354 AM CDT FRI OCT 29 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 008...009...020...021...022...034...035...036 AND
037...

THIS REPLACES THE FIRE WEATHER WATCH PREVIOUSLY IN EFFECT.

* WIND...SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 
  AROUND 35 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES THIS AFTERNOON WILL
  BE IN THE 15 TO 20 PERCENT RANGE.

* IMPACTS...THESE WEATHER CONDITIONS WILL COUPLE WITH MOSTLY CURED
  GRASSES...AND BE SUPPORTIVE OF EXTREMELY DANGEROUS FIRE BEHAVIOR
  AND RAPID GROWTH CHARACTERISTICS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
3 follow-up statements
916 
WWUS83 KTOP 291242
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
742 AM CDT FRI OCT 29 2010

...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING.
THE RED FLAG WARNING IS IN EFFECT FROM 1 PM THROUGH 7 PM FRIDAY
FOR A COMBINATION OF CURED FUELS...LOW RELATIVE HUMIDITY...AND
STRONG WINDS ACROSS PARTS OF CENTRAL AND EASTERN KANSAS...

.SOUTH TO SOUTHWEST WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH
WILL COUPLE WITH CURED FUELS AND MINIMUM RELATIVE HUMIDITY VALUES
BETWEEN 15 AND 20 PERCENT BY FRIDAY AFTERNOON. THESE CONDITIONS
WILL BE SUPPORTIVE OF DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH
CHARACTERISTICS.

KSZ023-038-054-300000-
/O.EXA.KTOP.FW.W.0004.101029T1800Z-101030T0000Z/
POTTAWATOMIE-WABAUNSEE-LYON-
742 AM CDT FRI OCT 29 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 008...009...020...021...022...034...035...036 AND
037...

* WIND...SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH ARE EXPECTED...
  WITH GUSTS TO AROUND 35 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES THIS AFTERNOON 
  WILL BE IN THE 15 TO 20 PERCENT RANGE. 

* IMPACTS...THESE WEATHER CONDITIONS WILL COUPLE WITH CURED
  GRASSES...AND BE SUPPORTIVE OF EXTREMELY DANGEROUS FIRE BEHAVIOR
  AND RAPID GROWTH CHARACTERISTICS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

KSZ008-009-020>022-034>037-300000-
/O.CON.KTOP.FW.W.0004.101029T1800Z-101030T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
742 AM CDT FRI OCT 29 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 008...009...020...021...022...034...035...036 AND
037...

* WIND...SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH ARE EXPECTED...
  WITH GUSTS TO AROUND 35 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES THIS AFTERNOON 
  WILL BE IN THE 15 TO 20 PERCENT RANGE. 

* IMPACTS...THESE WEATHER CONDITIONS WILL COUPLE WITH CURED
  GRASSES...AND BE SUPPORTIVE OF EXTREMELY DANGEROUS FIRE BEHAVIOR
  AND RAPID GROWTH CHARACTERISTICS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
669 
WWUS83 KTOP 291323
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
823 AM CDT FRI OCT 29 2010

...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING.
THE RED FLAG WARNING IS IN EFFECT FROM 1 PM THROUGH 7 PM FRIDAY
FOR A COMBINATION OF CURED FUELS...LOW RELATIVE HUMIDITY...AND
STRONG WINDS ACROSS PARTS OF CENTRAL AND EASTERN KANSAS...

.SOUTH TO SOUTHWEST WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH
WILL COUPLE WITH CURED FUELS AND MINIMUM RELATIVE HUMIDITY VALUES
BETWEEN 15 AND 20 PERCENT BY FRIDAY AFTERNOON. THESE CONDITIONS
WILL BE SUPPORTIVE OF DANGEROUS FIRE BEHAVIOR AND RAPID GROWTH
CHARACTERISTICS.

KSZ008-009-020>023-034>038-054-300000-
/O.CON.KTOP.FW.W.0004.101029T1800Z-101030T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
823 AM CDT FRI OCT 29 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 008...009...020...021...022...023...034...035...
036...037...038 AND 054...

* WIND...SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH ARE 
  EXPECTED...WITH GUSTS TO AROUND 35 MPH. 

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES THIS AFTERNOON 
  WILL BE IN THE 15 TO 20 PERCENT RANGE.

* IMPACTS...THESE WEATHER CONDITIONS WILL COUPLE WITH CURED 
  GRASSES...AND BE SUPPORTIVE OF EXTREMELY DANGEROUS FIRE 
  BEHAVIOR AND RAPID GROWTH CHARACTERISTICS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
437 
WWUS83 KTOP 292359
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT FRI OCT 29 2010

KSZ008-009-020>023-034>038-054-300100-
/O.EXP.KTOP.FW.W.0004.000000T0000Z-101030T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
659 PM CDT FRI OCT 29 2010

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR 
FIRE WEATHER ZONES 008...009...020...021...
022...023...034...035...036...037...038 AND 054...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Oct 29, 3:31 AM CDT, 23 minutes earlier.

Area forecast discussion, Oct 29, 3:31 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
331 AM CDT FRI OCT 29 2010

.DISCUSSION...

SHORT TERM (THROUGH TONIGHT)...

PRIMARY ISSUE TODAY WILL BE FIRE WEATHER CONCERNS GIVEN CURED
GRASSES...GUSTY WINDS...AND VERY LOW RELATIVE HUMIDITY VALUES.
PLEASE REFER TO THE FIRE WEATHER DISCUSSION AT THE END OF THIS
PRODUCT FOR MORE DETAILED INFORMATION CONCERNING THE FIRE WEATHER
FORECAST.

RIDGE OF SURFACE HIGH PRESSURE HAS SLID OFF TO THE EAST THIS
MORNING WHILE A LEE TROUGH DEEPENS OVER EASTERN COLORADO. THIS HAS
INCREASED THE PRESSURE GRADIENT ACROSS THE REGION WITH SOUTHERLY
WINDS BREAKING THROUGH THE INVERSION ALL NIGHT OVER CENTRAL
KANSAS. MORNING LOWS REACHED FREEZING AT SEVERAL SITES IN
NORTHEAST AND EAST CENTRAL KANSAS BEFORE BOTTOMING OUT NEAR THE
DEWPOINT TEMPS. SOUTHERLY WINDS WILL INCREASE CWA WIDE AFTER
SUNRISE WITH GUSTS TO 30 MPH LIKELY BY AFTERNOON. WILL SEE LIMITED
MIXING TODAY TO AROUND 890 HPA...BUT IT WILL BE WELL MIXED 900 HPA
TEMPS TO THE SURFACE AND ADJUSTED A FEW DEGREES UP FOR MIXING
DEPTH VARIATIONS FOR HIGH TEMPS TODAY. WILL SEE SOME MID AND HIGH
LEVEL CLOUDS EARLY...BUT LOOK TO BE MOSTLY CLEAR BY AFTERNOON. LOW
TEMPS TONIGHT WILL BE WARMER WITH SOUTH WINDS EXPECTED TO PERSIST
THROUGH THE OVERNIGHT HOURS. RIVER BOTTOM AREAS MAY BE ABLE TO
BECOME CALM FOR A FEW HOURS...WHICH WOULD RESULT IN LOWER TEMPS...
BUT AT THIS POINT WILL ASSUME A MIXED BOUNDARY LAYER THROUGH
SUNRISE.

BARJENBRUCH

LONG TERM (SATURDAY THROUGH THURSDAY)...

UPPER LEVEL RIDGING WILL BUILD EAST OVER THE WEEKEND. MODELS ARE
CONSISTENT WITH AN UPPER TROUGH MOVING INTO THE PLAINS SUNDAY. DUE
TO LIMITED MOISTURE...DRY WEATHER IS EXPECTED IN NORTHEAST KANSAS
WITH ONLY AN INCREASE IN CLOUD COVER. FORECAST MODELS FURTHER DEEPEN
THIS TROUGH INTO A CUTOFF LOW WHICH DIGS IN THE SOUTHERN PLAINS
EARLY NEXT WEEK. MEANWHILE AN UPPER RIDGE IS PROGGED TO BUILD IN THE
WESTERN CONUS BRINGING NORTHWEST FLOW ACROSS NORTHEAST KANSAS. THIS
PATTERN SUGGESTS A CONTINUATION OF DRY WEATHER WITH OCCASIONAL
FRONTAL PASSAGES THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES ARE
EXPECTED TO BE AROUND SEASONAL NORMALS WITH HIGHS GENERALLY NEAR 60
AND LOWS NEAR THE UPPER 30S.

ANGLE

&&

.AVIATION...

EXPECT VFR CONDITIONS FOR THE NEXT 24 HOURS. SOUTHERLY WINDS WILL
INCREASE TO 13 TO 18 KTS WITH GUSTS OF 22 TO 26 KTS LATE FRIDAY
MORNING AND THROUGH THE AFTERNOON HOURS. SOUTHERLY WINDS WILL
DIMINISH AFTER 23Z FRI.

GARGAN

&&

.FIRE WEATHER...

WILL SEE A QUICK INCREASE IN SOUTHERLY WINDS AS THE BOUNDARY
LAYER MIXES OUT AFTER SUNRISE TODAY. THE PRESSURE GRADIENT WILL
CONTINUE TO INCREASE TODAY WITH SUSTAINED WINDS IN THE 15 TO 25
MPH RANGE AND GUSTS TO 35 MPH POSSIBLE. EXPECT LIMITED MIXING
TODAY ONLY TO AROUND 890 HPA. DESPITE THE LIMITED MIXING...AREA
00 UTC RAOBS INDICATE A DRIER AIRMASS PRESENT JUST OFF THE
SURFACE WITH LITTLE TO NO MOISTURE ADVECTION EXPECTED TODAY DUE
TO A WESTERN TEXAS SOURCE REGION. THIS MIXING DEPTH WILL PLAY THE
MAIN ROLL IN DETERMINING RH VALUES THIS AFTERNOON WITH CURRENT
FORECASTS INDICATING THAT AREAS FROM EMPORIA THROUGH MANHATTAN
AND WASHINGTON WILL SEE MIN RH AT OR BELOW 20% WITH THE REMAINDER
OF THE AREA BELOW 25%. DEEPER MIXING WOULD RESULT IN FURTHER
SURFACE DRYING...AS WELL AS GUSTIER WINDS...SO THERE IS SOME
SMALL UNCERTAINTY IN THIS PORTION OF THE FORECAST. HAVE ISSUED A
RED FLAG WARNING FOR THE AREAS WITH HIGHEST CONFIDENCE IN OVERLAP
OF SUB-20% RH...STRONGEST WINDS...AND CRITICAL FUELS BUT MAY SEE
AN EASTWARD EXTENSION OF THE RED FLAG WARNING DEPENDING ON
INFORMATION FROM LOCAL FUELS EXPERTS AND DATA RECEIVED FROM THE
12 UTC RAOB.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR KSZ010>012-
022>024-026-036>040-054>056-058-059.

RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR KSZ008-009-020>022-034>037.

&&
Hazardous weather outlook, Oct 28, 8:39 AM CDT, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
839 AM CDT THU OCT 28 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-291345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
839 AM CDT THU OCT 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

TEMPERATURES WILL DROP TO LEVELS NEAR TO JUST BELOW FREEZING LATE
TONIGHT IN NORTHEAST AND EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

VERY HIGH FIRE DANGER IS FORECAST ACROSS PARTS OF NORTH CENTRAL
KANSAS FRIDAY AFTERNOON. LOW RELATIVE HUMIDITY VALUES AROUND 25
PERCENT...ALONG WITH CURED GRASSES AND WIND GUSTS AROUND 30 MPH
WILL EXACERBATE FIRE SPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.